PDA

View Full Version : Side Affects of Prednizone



Divine Diva
04-26-2006, 12:04 PM
I am about to go on Prednisone as a "Pre Clinical Treatment" while I await an appointment for a skin biopsy. Besides the weight gain, are there an other side afeects to this medicine that you all have experienced. I know to expect the puffiness and slight weight gain because I see it in my patients all the time on steriods, but I have never taken it. Also, if anyone has ever used steriod creams for their rashes, can you tell me if there were any physical side affects from the cream? Thanks :rainbow1:

atedj
04-26-2006, 12:30 PM
Hello!
I've been on Prednisone for only 4 and a half weeks and have had so much trouble with it (and the Plaquinil I'm on) that my Rheumy is trying to get me off it and switch me to Imuran.
Not to scare you, because I'm sure everyone reacts differently, but this is what I have experienced:
On a positive note first, I noticed just HOURS after taking my first dosage that the inflammation of my hands and feet went down DRASTICALLY. Suddenly the severe pain in my joints lessened to where I could get around and do every day things.
I have had headaches every day, though, and since lowering the dosage to gradually taper off, the headaches have gotten so bad. They pound every second of the day with no relief from over-the-counter medications. The only thing that helps is an ice pack on the forehead. And I get really dizzy and sometimes feel like I'm going to pass out.
I've had trouble with nausea and decreased appetite and frequent nose bleeds, although that might be from the Plaquinil.
But the main reason I'm getting off the medication is because of insomnia. No matter how tired I was, I could not sleep even with sleeping pills when I was on higher doses of Prednisone (like 60 mg/day). I found, though, that if I took just 3 mg of Melatonin each night a few hours before bed that I was able to sleep deeply instead of tossing and turning once I did fall asleep.
So the side effects weren't too bad for me (besides the sleeping thing!) compared to living with severe pain until I tried to get off of it. Prednisone really saved me during a very painful time. So I'd say try it and see how your body reacts. And don't forget the Melatonin to help you sleep, it does wonders!
Sorry this is long :lol:
Angie

Saysusie
04-27-2006, 03:51 AM
Hi Divine Diva:
Prednisone is in a class of drugs called steroids. Prednisone reduces swelling and decreases the body's ability to fight infections. These are the most common and less serious side effects which are likely to occur. You should continue to take prednisone but talk to your doctor if you experience:
insomnia;
nausea, vomiting, or stomach upset;
fatigue or dizziness;
muscle weakness or joint pain;
problems with diabetes control; or
increased hunger or thirst.
Other side effects that occur usually with high doses of prednisone, include:
acne,
increased hair growth,
thinning of the skin,
cataracts,
glaucoma,
osteoporosis,
roundness of the face, and
changes in behavior.
If you experience any of the below side effects, you should contact your doctor immediately:
an allergic reaction (difficulty breathing; closing of your throat; swelling of your lips, tongue, or face; or hives);
increased blood pressure (severe headache or blurred vision); or
sudden weight gain (more than 5 pounds in a day or two).
Peace and Blessings
Saysusie

makinthebestofit
05-08-2006, 03:59 AM
Hello,

On the other side, some people have few ill effects of steroids. I have been on up and down doses of them for 3 years now. My dr calls it steroid dependant. I am currently at the lower end, but when I try to come off-let the flare up begin!

I have no weight gain, acne, etc...for some, the drug is the only thing that keeps us moving. Nobody wants to be on such strong meds for long, but understand that if you have to in order to keep your life, you will learn to live with it.

I am also on the cream for small spots that just will not heal any other way. Thinning of the skin is the thing to watch. I haven't had that problem either-yet. I have learned to never say never.

In the mean time, take the relief it gives you and watch your body. Ask your doctor about any odd symptoms and see if it is from the meds or something else.

Good Luck,

cnlb2005
05-08-2006, 10:21 AM
i've been on predinsone since 12/94. the worst initial side efeect i had was the uncontrollable urge to eat. if this happens 2 u try 2 fight it. if not try to eat low-fat and low-cal foods. i gained almost 100lbs in one month. i wished someone warned me.

BE CAREFUL

purplegirl
05-18-2006, 08:29 AM
I have been on prednisone off and on for almost a year. the only negative thing has been is that my hair is now very thin. At one point, my face was somewhat broken out but nothing major. I am just happy to feel better. I am on the lower end taking 7.5 mil per day. Each time i get off of it, here comes a flare up. Just try to keep a positive attitude and I surely hope that your doing okay.

Kimberly

robbie
05-18-2006, 04:58 PM
I have been on prednisone for 11 years, yes, I wrote 11 years. Thank God for this drug and yet I consider it a necessary evil in my life. The side effects can be frustrating. Weigh yourself every week and watch what you eat. Hair growth can be very upsetting if you are not someone who has ever had to wax their lip. I go every 3 weeks as a routine so that I don't get overwhelmed. Did I write overwhelmed? Remind those around you that mood swings happen and this drug causes them and tbere are many others, so I strongly recommend you read the insert that comes with your medication and keep in touch with your doctor. I don't want to discourage anyone from taking this medication. You may develop what is called moon face, don't worry about this, it happens. The important thing is that you do what you have to do in order to feel better. Don't ever hesitate to ask your doctor questions and continue to ask until you understand!!!!!!!!! robbie

vrystrng*yunglady
05-29-2006, 05:02 PM
Hi! Divine Diva.My name is Tonya and the side effects of prednisone for me was abnormal swelling of the abdomin,It looked like I was having triplets,I had to get a paracentisis(getting fluid off the stomach with a very big needle) like everyweek or two.It mainly started because I was on!100mg!day when they first diagnosed me(I was very sick at the beginning)and I guess it just stuck,evenwhen the docs tapered me down to like 20mg aday it was still swelling,of course they stilltapered me down.Now I'm on 5mg aday.I've had lupus for almost 6 years in july since I was 17,the swelling stopped in Nov.'04,I had to go threw that for 4 years and I had to because when I tried to stop taking it I hurted very bad so it's a blessing and a curse but more of a blessing to me.It gave me motivation at least try and do things without help.But I have to say I've come a long way from where I started.It will be a long road to walk but just keep your head up knowing that God is a miracle worker.Really he is,I believe the fluid stopped coming because of him,not docs because it litterally suddenly disappeared.The solution for the docs was to constantly get stuck by that needle but God had a different plan.Hope this helps,Oh and reading the bible helps me cope also. :D

Missy
06-02-2006, 07:57 AM
Both my sister and I have had troupble keeping on weight and weight loss while on Prednisone. I have met several people in this situation. I think the weight gain effects get a lot of attention, but every body is different.The most important is to pay attention to the one you have.

ALLoWeyo
06-03-2006, 04:12 AM
I have actually lost weight while being on the prednisone, but I don't know if thats because all the other meds are making my tummy feel ill.

ButterflyRN
06-05-2006, 07:30 AM
I've been on Prednisone for 16 years (since I was diagnosed). It is a wonderful drug to make you feel better but it has it's downfalls. I'm currently on 30mg per day (started at 60mg for 1 week in Jan then was on 40mg for one month and now on 30mg for sure until the end of July). I've been on as low as 10mg every other day. With my current increase in prednisone I've gain 25lbs and I have a moon face. I've had no irritability but I am emotional at times. Over the course of the 16 years on prednisone I've developed small pinpoint cataracts on both of my eyes and I have developed small skin bumps on my chest and neck (they look like goose pimples). I take actonel and calcium for my bones. Prednisone has been my wonder-drug and unfortunately I think I will always need to be on it. But not everyone tolerates the prednisone. I guess you have to give it a try and see what it does for you. Good Luck!